Iowa, 2010

Flooding in Iowa, August 14 to 16, 2010

August 14 to 16, 2010 · NWS DVN · 2 events in 2 counties and zones

5 feet on August 14 around 7 pm CDT. 5 feet for about 42 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of August resulted in the Wapsipinicon River at De Witt reaching the moderate flood stage level of 11.5 feet on August 14 around 7 pm CDT. It remained steady around 11.5 feet for about 42 hours. It fell below the moderate flood stage level around 1 pm CDT August 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 14, 2:14 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 14, 2:14 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT SAT AUG 14 2010

.SYNOPSIS...
VERY WARM AND HUMID CONDITIONS WERE FOUND ACROSS THE AREA THIS AFTN.
18Z SFC ANALYSIS PLACES INITIAL WEAK FRONT OR WIND SHIFT FROM JUST
SOUTHEAST OF KDBQ TO NEAR KOTM. BAND OF STRATUS AROUND 50 MI WIDE
POST FRONTAL CONTINUES TO SLOWLY THIN WITH WEAK MIXING. THE LOW
CLOUDS WERE HOLDING TEMPS IN THE U70S TO AROUND 80 F... WHILE TEMPS
ELSEWHERE WERE IN U80S TO NR 90 DEGS. SECONDARY AND MUCH STRONGER
COLD FRONT EXTENDS FURTHER WEST FROM EAST CENTRAL MN THROUGH
NORTHWEST IA AND DENOTED BY GUSTY NW WINDS... DEWPTS IN THE 50S/L60S
AND TEMPS IN THE 70S TO AROUND 80 F. 12Z SUBJECTIVE UA ANALYSIS
VIGOROUS SHORTWAVE TROUGH EXTENDING FROM MANITOBA PROVINCE THROUGH
THE NORTHERN PLAINS...WITH W/SW FLOW PREVAILING OVER THE REGION.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
PCPN CHCS AND FOG POTENTIAL ARE THE MAIN FCST CHALLENGES. MONITORING
TWO AREAS FOR PCPN. THE FIRST BEING AREA OF WEAK PRESSURE FALLS
AND LLVL CONVERGENCE ACROSS THE SOUTH AND EAST AHEAD OF WIND SHIFT.
CU FIELD PER VSBL SATL LOOKING A BIT MORE ROBUST ACROSS THE SOUTH
WHERE MSAS INDICATES WEAK SFC WAVE AND SO THIS AREA LIKELY BEST CHC
AT SEEING SOME POPCORN SHRA/TSRA DEVELOP NEXT COUPLE OF HOURS... WITH
ANY ACTIVITY DYING OFF TOWARD SUNSET. THE SECOND AREA IS TO OUR
NORTHWEST FROM SOUTHEAST MN THROUGH NORTHWEST IA ALONG AND AHEAD OF
SECONDARY FRONT WHERE LLVL CONVERGENCE BEING ENHANCED BY AXIS OF
VORTICITY ROUNDING NORTHERN PLAINS TROUGH AND HEADING EAST. CU FIELD
THERE BECOMING MORE ROBUST AND ANTICIPATE DEVELOPMENT WITH POTENTIAL
FOR SOME SEVERE WITH LARGE HAIL AND STRONG WINDS WITH MID LEVEL
DRY AIR. THIS ACTIVITY WILL MOVE EWD AND SHOULD WEAKEN WITH LOSS
OF HEATING BUT WITH BETTER UPPER SUPPORT MAY SEE SOME PCPN HOLD
TOGETHER AND MOVE ACROSS NORTHERN SECTIONS LATER THIS EVE AND
POSSIBLY INTO EARLY OVRNGT... AS SHOWN BY LATEST RUNS OF HRRR MODEL.
SO WILL CONTINUE WITH SMALL POPS MAINLY SOUTH TIL EARLY EVE AND THEN
INTRODUCE SMALL POPS MAINLY NORTH THEREAFTER. THE OTHER MAIN
CHALLENGE IN FCST IS FOG POTENTIAL. QUITE A BIT OF STRATUS AND FOG
DEVELOPED LAST NGT ACROSS CENTRAL IA ALONG AND BEHIND INITIAL FRONT.
AS THIS WEAK BOUNDARY OR WIND SHIFT SLIDES ACROSS THE NORTHWEST
SLIDES EASTWARD MAY SEE ADDITIONAL STRATUS AND FOG DEVELOP BY LATE
EVE... WITH ABUNDANT LOW LEVEL MOISTURE ENHANCED BY RECENT RAINS AND
LIGHT WINDS. UPS FOG TECHNIQUE SUGGEST CROSSOVER TEMPS IN THE LOWER
70S AND LOWS FCST GENERALLY 3 DEGS OR MORE BELOW WHICH SUPPORTS FOG
WITH VSBYS 1/2SM OR LESS. THIS TECHNIQUE DOES NOT ACCOUNT FOR
ADVECTION AND INITIALLY WILL BE VERY WEAK ADVECTION FIRST HALF OF
TNGT... BUT AFT 06Z AND MAINLY IN 09Z-12Z TIMEFRAME EXPECT BETTER
MIXING WITH SOME INCREASE IN MSLP GRADIENT AS SECONDARY STRONGER
FRONT ARRIVES. THUS... CONDITIONS IN FOG LIKELY TO IMPROVE BY LATE
TNGT NORTHWEST 1/3 TO POSSIBLY 1/2. IF STRATUS CONTINUES TO ERODE
LATE THIS AFTN THEN COULD BE LOOKING AT QUICK FORMATION OF DENSE FOG
ACROSS THE NORTHWEST BY LATE EVE WHERE CURRENT T/TD SPREADS ARE
AROUND 8 DEGS. ALL IN ALL HAVE ADDED AREAS OF DENSE FOG TO FCST
TNGT... LIMITING IT TO LATE EVE INTO FIRST HALF OF OVRNGT NORTHWEST
WHILE MENTION ENTIRE NGT ELSEWHERE. AS FOR LOWS... WIDESPREAD 60S
LOOK REASONABLE BASED ON MINS UPSTREAM THIS AM... WITH COOLEST
READINGS NORTHWEST. ON SUNDAY ANY STRATUS/FOG EARLY AM MAINLY
SOUTHEAST EXPECTED TO LIFT WITH FAIRWXCU BY AFTN. MIXING AND
GRADIENT TO RESULT IN NW WINDS 10-20 MPH WHICH WILL USHER IN LOWER
DEWPTS AND MAKE FOR MUCH MORE COMFORTABLE CONDITIONS... WITH HIGHS
NEAR TO SLIGHTLY BELOW NORMAL AROUND 80 NORTHWEST TO 80-85 ELSEWHERE
WITH ANTICIPATION OF AMPLE SUNSHINE.  ..MCCLURE..

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
BELOW NORMAL TEMPERATURES AND QUIET WEATHER TO PREVAIL EARLY IN THE
WEEK...THEN FORECAST MODELS CONTINUE TO SUPPORT A RETURN TO THE
WARMER AND WETTER CONDITIONS THAT HAVE PREVAILED THIS SUMMER.

SUN NIGHT THROUGH MON NIGHT...UPPER TROUGH OVER THE N CENTRAL
CONTINENTAL U.S. AND SURFACE HIGH PRESSURE OVER THE MIDWEST WILL
KEEP TEMPERATURES NEAR TO A FEW DEGREES BELOW MID AUG NORMALS WITH
LITTLE CHANCE FOR RAIN.

TUESDAY AND BEYOND...A WEAK COOL FRONT THAT MODELS SHOWED DROPPING
SOUTH INTO THE REGION TUE IS NOW DEPICTED WASHING OUT WELL TO NORTH
AS IT NUDGES INTO A W-E SURFACE HIGH. HOWEVER...BY LATE IN THE DAY
TUE...COMMENCING WARM ADVECTION ALONG AND STEEPENING MID LEVEL LAPSE
RATES WILL WARRANT SLIGHT CHANCE POPS FOR AFTERNOON
SHOWERS/THUNDERSTORMS IN THE WEST. THE SETUP WILL BE MORE FAVORABLE
THU INTO FRIDAY WHEN THE ECMWF AND GFS HAVE A MORE SIGNIFICANT COLD
FRONT DROPPING SOUTH INTO THE AREA AND POSSIBLY HANGING UP OVER OR
SOUTH OF THE FORECAST AREA. BY THIS TIME...THE RICHER H8 MOISTURE
WILL BE POISED JUST SOUTH OR WEST OF THE AREA. WITH LOW CONFIDENCE
IN TIMING AND DETAILS...HAVE ONLY SLIGHT CHANCES FOR MAINLY
NOCTURNAL CONVECTIVE EVENTS LATE IN THE WEEK THROUGH SAT. THESE MAY
NEED TO BE INCLUDED FOR DAYTIME PERIODS IN LATER FORECASTS IF
CURRENT MODEL TRENDS HOLD. TEMPERATURES AND HUMIDITY LEVELS TO CREEP
UPWARDS FROM WED THROUGH SAT...BUT CURRENT INDICATIONS DO NOT
INDICATE A RETURN OF THE OPPRESSIVE CONDITIONS THAT WERE IN PLACE
THIS LAST WEEK. LIKE THE PAST WEEK...HOWEVER...DUE TO THE PRESENCE
OF WEAK BOUNDARIES...AND HIGH AMOUNTS OF AVAILABLE MOISTURE...MAY
HAVE THE POTENTIAL FOR AT LEAST LOCALLY HEAVY RAINFALL.
 ..SHEETS..

&&

.AVIATION...
WEAK SFC LOW AND FRONT WILL BRING POTENTIAL FOR WDLY SCT SHRA/TSRA
MAINLY TO PORTIONS OF SOUTHEAST IA...NORTHEAST MO AND WEST CENTRAL IL
TIL 01Z. ADDITIONAL SHRA/TSRA EXPECTED TO DEVELOP OVER NORTHERN IA
INTO SOUTHEAST MN AHEAD OF STRONGER COLD FRONT AND SOME OF THIS
ACTIVITY MAY HOLD TOGETHER AND MOVE ACROSS NORTHEAST IA LATER THIS
EVE INTO EARLY AM POSSIBLY IMPACTING KDBQ. WITH PCPN HAVING YET TO
DEVELOP AND LOW CONFIDENCE ON IMPACTING TERMINALS HAVE LEFT OUT ANY
PCPN MENTION. STRATUS AND/OR FOG WITH MVFR TO IFR CIGS/VSBYS
EXPECTED TO DEVELOP TNGT SIMILAR TO WHAT WAS OBSERVED THIS AM ACROSS
CENTRAL IA ALONG AND BEHIND INITIAL FRONT WITH ABUNDANT LLVL
MOISTURE AND LIGHT WINDS. CONDITIONS LIKELY TO IMPROVE LATE TNGT
ESPECIALLY AT KDBQ AND KCID WITH PASSAGE OF SECONDARY FRONT AND
ARRIVAL OF DRIER AIR ON STRONGER NW WINDS AROUND 10 KTS.
..MCCLURE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MCCLURE/SHEETS
Hazardous weather outlook, Aug 14, 2:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SAT AUG 14 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
310 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WARM AND HUMID CONDITIONS WILL PERSIST THIS AFTERNOON
THROUGH SUNSET WITH HEAT INDICES IN THE RANGE OF 90 TO 98
DEGREES ALONG AND SOUTH OF HIGHWAY 30.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON UNTIL
AROUND MIDNIGHT TONIGHT. NO SEVERE STORMS ARE EXPECTED AT
THIS TIME.

LATE THIS EVENING AND OVERNIGHT AREAS OF DENSE FOG WILL BE
POSSIBLE OVER THE OUTLOOK AREA. ANY DENSE FOG IS LIKELY TO
LIFT BY LATE TONIGHT NORTHWEST OF THE QUAD CITIES... AS A COLD
FRONT MOVES THROUGH USHERING IN DRIER AIR.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON OR
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clinton

When
August 14, 6:00 PM CST to August 16, 12:00 PM CST
Where
Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
Cause
Heavy Rain
Property damage
$125,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

Flood, Scott

When
August 14, 6:00 PM CST to August 16, 12:00 PM CST
Where
Scott County, 15.14 mi NNW of Dixon to 5.34 mi NW of New Liberty
Cause
Heavy Rain
Property damage
$125,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257280, 257282.